Skip to content
My WebMD Sign In, Sign Up

Announcements

Newly diagnosed? Visit the Epilepsy Health Center, check out community tips and review resources.
Confused about epilepsy..............
avatar
pareshp8215 posted:
Hello,[br>Here I am posting question about my father who is 50 year old. Around 3 years ago he experienced seizure with deep scream while he was sleeping lasting for 5 minutes. He experienced same thing after a month. After this he went to nuero physician…..and had done EEG, CT Scan…..both were normal. Physician prescribed him phenytoin(500 mg)….and advised to take one everyday for 3 years. But after taking phenytoin for 2 and half year ….my fahter started taking phenytoin every other day….and after couple of months he stopped taking medicine…just because he never had seizure after starting medication.However, after few months he experienced strong seizure he had never experienced before lasting more than 5 minutes. He went to same physician for advise and physician asked him to take phenytoin for 3 months right now and then ask for follow up.[br>He again started medicine…..but since last strong seizure attack he is feeling too tired, disoriented, anxiety, and shakiness. So, he went to local physican…. blood sugar report[br>showed that sugar level was just 78.Now, I am wondering if my father might have experienced Grand-mal Seizure because of hypoglycemia….if this is the case does he need do continue with anti epileptic? Beucase he has been taking phenytoin for almost 3 years and i am worried about its long term side effects. Please advise me…………thanks
Reply
 
avatar
dancer86442 responded:
Your Dad has had more than 1 Episode. Whether it was due to blood sugars or not, he Needs to remain on his medication. His med was Working for him & he should not have discontinued it w/out DRs OK & supervision. As for Long term side effects: Side effects are what we watch for, not what necessarily will be! All medications have side effects. Even over the counter. As long as he eats Healthy & takes his meds Same Time everyday. he should start feeling better soon.

Love Candi
 
avatar
saxofone1 responded:
Welcome pareshp,

Your dad should continue his meds.

It is common for EEGs, CTs, or other tests to be normal, show no signs of what the tests was looking for. Mine certainly did.

The fact is that he stopped having seizures after he began the med is likely due to the fact that the meds may have been controlling the seizure activity. Discontinuing the meds only gave the seizures the room to surface.

Side effects vary with all of us. Some experience mild sleepiness, headaches, etc while others might have stronger side effects( poor coordination, slurred speech, etc). To find the right med that is theraputic and doesn't cause much discomfort is a patient journey.

Think about keeping a notebook about his side effects, moods, diet, etc. This might be helpful to the doc in determining what med, as well as dosage, will be must beneficial.

This past March marked 38 yrs since my first seizure. And ,oh boy, have I been down the med roller coaster. Open communication with my doctors has also been beneficial to my care. Besides, I'm too stubborn to be cornered due to a brain overload.

Best wishes to your dad and you,

angie
 
avatar
pareshp8215 replied to saxofone1's response:
Thanks for reply.........that means my dad needs to continue medicine throughout life even he doesn't get seizure attacks in the coming years?
 
avatar
saxofone1 replied to pareshp8215's response:
YES!!! If many of us whose seizures ae being controlled by the meds( limited acitvity or none) were to stop our meds, the chance of seizures activity is very high. Also, unsupervised withdrawal of meds can be dangerous to the patient. The sudden absense of meds is like a cold-turkey withdrawal from the street drugs. No fun at all.

Years ago, under doc supervision, I had to cold turkey due to high concentration of a med. It was terrible.

It is possible that a time might come that your dad no longer needs to take his anti-seizure meds but that is for the doctor to determine.

angie


Helpful Tips

Want to change font size?
It is easy to make the font bigger press and hold your control key and click on the + key until it's as big as you like, To make ... More
Was this Helpful?
27 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Epilepsy Center